Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS Charleston, WV

June 16, 20084 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 16, 2008, 6:41 PM EDT for 4 counties in West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2008, 6:41 PM EDT (22:41 UTC)
Expired
Jun 16, 2008, 7:30 PM EDT
In force
49 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boone County, WV, Logan County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 9:09 AM EDTSevere Thunderstorm WatchSPC12 hr
Jun 16, 4:51 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 162241
SVRRLX
WVC005-045-059-109-162330-
/O.NEW.KRLX.SV.W.0142.080616T2241Z-080616T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
641 PM EDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN WEST VIRGINIA...
  SOUTHERN LOGAN COUNTY IN WEST VIRGINIA...
  CENTRAL MINGO COUNTY IN WEST VIRGINIA...
  NORTHERN WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 730 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DELBARTON...OR ABOUT 24 MILES SOUTHEAST OF INEZ...AND MOVING EAST
  AT 39 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAN BY 700 PM EDT...
  MALLORY BY 705 PM EDT...
  OCEANA BY 715 PM EDT...
  OCEANA AND 9 MILES SOUTH OF BALD KNOB BY 720 PM EDT...
  9 MILES NORTH OF TWIN FALLS STATE PARK BY 730 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

LAT...LON 3763 8219 3779 8221 3792 8157 3790 8155
      3783 8156 3782 8152 3779 8152 3779 8146
      3764 8138 3761 8217
TIME...MOT...LOC 2241Z 265DEG 34KT 3771 8208

$$

19
1 follow-up statement
000 
WWUS51 KRLX 162312
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
710 PM EDT MON JUN 16 2008

WVC059-162320-
/O.CAN.KRLX.SV.W.0142.000000T0000Z-080616T2330Z/
MINGO WV-
710 PM EDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINGO COUNTY IS
CANCELLED...

THE SEVERE STORM HAS MOVED EAST INTO LOGAN COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3767 8182 3770 8192 3780 8195 3792 8157
      3789 8155 3788 8156 3783 8156 3782 8152
      3779 8152 3778 8146 3764 8138
TIME...MOT...LOC 2310Z 265DEG 34KT 3773 8173

$$

WVC005-045-109-162330-
/O.CON.KRLX.SV.W.0142.000000T0000Z-080616T2330Z/
LOGAN WV-WYOMING WV-BOONE WV-
710 PM EDT MON JUN 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN BOONE...NORTHERN WYOMING AND SOUTHEASTERN LOGAN
COUNTIES...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR MALLORY IN LOGAN COUNTY MOVING EAST AT 39 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CYCLONE...OCEANA...BALD KNOB AND KOPPERSTON

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3767 8182 3770 8192 3780 8195 3792 8157
      3789 8155 3788 8156 3783 8156 3782 8152
      3779 8152 3778 8146 3764 8138
TIME...MOT...LOC 2310Z 265DEG 34KT 3773 8173

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:18 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 16, 5:18 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
518 PM EDT MON JUN 16 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING. IN ITS WAKE...MUCH COOLER WEATHER CAN BE EXPECTED FOR MID
WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATED ZONES TO MENTION NEW SEVERE THUNDERSTORM WATCH FOR THE
ENTIRE CWA BUT PERRY AND MORGAN COUNTIES IN SOUTHEAST OH.

ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD
FRONT LOCATED ACROSS SOUTHEAST OH...DROPPING SOUTHEAST ACROSS WEST
VIRGINIA THRU THIS EVENING. KEPT POPS AND WEATHER AS THEY LOOK
REPRESENTATIVE OF EXPECTED CONDITIONS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
BEHIND THE FRONT ON TUESDAY...MUCH DRIER AIR BUILDS INTO THE REGION
AND WITH THE DEVELOPING UPPER LOW STILL FAR ENOUGH NORTH...NORTH OF
THE GREAT LAKES STILL...SHOULD SEE VERY TRANQUIL CONDITIONS WITH
ONLY SOME DAY TIME CU FORMING.  SO HAVE REMOVED THE MENTION OF ANY
SHOWERS ON TUESDAY.  BUT BY TUESDAY NIGHT...THE FIRST OF SEVERAL
SHORTWAVE ROTATES UNDERNEATH THE CLOSED LOW AND SWEEP ACROSS THE
OHIO VALLEY.  THE 00Z NAM AND THE 00Z GFS BOTH HAD THIS SHORTWAVE
MOVING THROUGH...BUT COMING AT NIGHT AND WITH THE MOISTURE BEING
LIMITED HAVE JUST ADDED SOME SLIGHT CHANCE POPS FOR THE OVERNIGHT
HOURS AS THIS WAVE MOVES THROUGH.

ON WEDNESDAY...THE NEXT SHORTWAVE HAS A BIT BETTER TIMING COMING IN
THE AFTERNOON AND WITH THE DAY TIME HEATING CONTRIBUTING TO THE LIFT
AND THE CU FIELD...COULD AGAIN SEE SOME SCATTERED SHOWERS POP UP SO
HAVE ADDED MORE POPS DURING THE AFTERNOON HOURS.  THIS PATTERN LOOKS
TO REPEAT ON THURSDAY AS WELL AS THE TROUGH AXIS WITH THE UPPER LOW
FINALLY PASSES THE REGION.

FOR TEMPERATURES ACROSS THE PERIOD...HAVE LEANED FOR TUESDAY AND
WEDNESDAY TOWARD THE COOLER MET NUMBERS AS THE MAV HAS BEEN RUNNING
TOO WARM AND WITH THE 850 TEMPERATURES IT IS FORECASTING CAN NOT
SUPPORT THE MAV NUMBERS.  FOR LOWS AT NIGHT...THE SLIGHTLY WARMER
MET LOOKED A LITTLE BETTER AS THE RADIATIVE CONDITIONS WILL NOT BE
IDEAL...ESPECIALLY TUESDAY NIGHT AS CLOUDS WILL BE MOVING THROUGH
THE AREA.  ON THURSDAY...LOWERED THE PREVIOUS FCST TOWARD THE LATEST
MEX NUMBERS WHICH ARE WELL BELOW NORMAL AND IT SHOULD BE COOLER
BASED ON THE 850 TEMP FCST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
SYSTEM FINALLY MOVES OUT OF THE GREAT LAKES ON THURSDAY...WITH RIDGE
BUILDING IN LATE THURSDAY AND FRIDAY.  MODELS SHOWING WEAK ENERGY
COMING OUT OF THE SOUTHWEST.  THIS WILL ARRIVE FOR SATURDAY AND PUSH
THROUGH BY SUNDAY.  INTRODUCED POPS WITH THIS FEATURE.

TEMPS THROUGH THE PERIOD BLEND OF MOS/HPC AND CURRENT GRIDS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THRU 18Z TUESDAY...
ORGANIZED THUNDERSTORMS...ASSOCIATED WITH AN IMPULSE CROSSING WEST
VIRGINIA...ARE SHIFTING INTO NORTHEASTERN PART OF THE AREA EARLY
THIS AFTERNOON. OTHERWISE...SCATTERED CONVECTION ELSEWHERE. A LINE
OF THUNDERSTORMS IS LIKELY TO FORM ALONG A COLD FRONT ACROSS
SOUTHEASTERN OHIO BY MID AFTERNOON...THEN TRACK RAPIDLY
SOUTHEASTWARD WITH THE FRONT THROUGH EARLY EVENING...POSSIBLY SEVERE
STORMS. THUS...ALTHOUGH VFR OUTSIDE OF STORMS...HAVE INCLUDED TEMPO
GROUPS FOR THUNDER ALL TERMINALS THIS AFTERNOON. VFR BEHIND THE
FRONT TONIGHT...EXCEPT FOR LOCALLY IFR FOG AT EKN AS WINDS DIMINISH
IN THE SHELTERED VALLEY.

AVIATION OUTLOOK /AFTER 18Z TUESDAY/...NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/JMV
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Jun 16, 4:19 AM EDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
419 AM EDT MON JUN 16 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
419 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE A POSSIBILITY
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 16, 6:01 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT MON JUN 16 2008

OHZ075-076-WVZ009-162230-
ATHENS OH-WASHINGTON OH-WOOD WV-
601 PM EDT MON JUN 16 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 601 PM EDT...A STRONG THUNDERSTORM WAS OVER COOLVILLE...MOVING
EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  DAVISVILLE...WALKER...LITTLE HOCKING...BELPRE...WASHINGTON AND
  PARKERSBURG.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Local storm report, Jun 16, 6:03 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
603 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             POMEROY                 39.10N 82.04W
06/16/2008  U0.75 INCH       MEIGS              OH   PUBLIC

&&

NNNN
Local storm report, Jun 16, 6:06 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             MIDDLEPORT              39.00N 82.06W
06/16/2008  E0.88 INCH       MEIGS              OH   PUBLIC

&&

ABEAVERS
Local storm report, Jun 16, 6:08 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
608 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             MIDDLEPORT              39.00N 82.10W
06/16/2008  U1.75 INCH       MEIGS              OH   PUBLIC

&&

NNNN
Local storm report, Jun 16, 6:34 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
634 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             RAVENSWOOD              38.94N 81.72W
06/16/2008  U1.00 INCH       JACKSON            WV   PUBLIC

&&

NNNN
Special weather statement, Jun 16, 6:34 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
634 PM EDT MON JUN 16 2008

WVZ013-026-162300-
LINCOLN WV-BOONE WV-
634 PM EDT MON JUN 16 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 634 PM EDT...A STRONG THUNDERSTORM WAS BETWEEN ALKOL AND
PALERMO...MOVING EAST AT 27 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
PALERMO...JULIAN...WOODVILLE...SOD...YAWKEY...GRIFFITHSVILLE AND
FOSTER.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:24 PM EDTSevere Thunderstorm WarningRLXBarbour36 min
Jun 16, 1:54 PM EDTSevere Thunderstorm WarningRLXLewis36 min
Jun 16, 2:07 PM EDTSevere Thunderstorm WarningRLXWayne23 min
Jun 16, 2:41 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne34 min
Jun 16, 2:47 PM EDTSevere Thunderstorm WarningRLXLogan28 min
Jun 16, 3:17 PM EDTSevere Thunderstorm WarningRLXLogan28 min
Jun 16, 3:32 PM EDTSevere Thunderstorm WarningRLXMcDowell, Mingo, Raleigh, Wyoming58 min
Jun 16, 4:24 PM EDTTornado WarningRLXMcDowell, Wyoming21 min
Jun 16, 5:03 PM EDTSevere Thunderstorm WarningRLXMcDowell26 min
Jun 16, 5:28 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo47 min
Jun 16, 5:35 PM EDTSevere Thunderstorm WarningRLXMason55 min
Jun 16, 6:03 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh42 min
Jun 16, 6:09 PM EDTSevere Thunderstorm WarningRLXJackson, Wood36 min
Jun 16, 6:38 PM EDTSevere Thunderstorm WarningRLXCalhoun, Jackson, Kanawha, Roane67 min
Jun 16, 6:46 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Raleigh59 min
Jun 16, 7:07 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne23 min
Jun 16, 7:31 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane44 min
Jun 16, 7:33 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan, Wayne42 min
Jun 16, 7:46 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas, Webster44 min
Jun 16, 7:53 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas52 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.